Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 50, NWS Grand Forks, ND

May 19, 2004Pennington County, Red Lake County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 19, 2004, 9:28 PM CDT for Pennington County, Red Lake County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2004, 9:28 PM CDT (02:28 UTC)
Expired
May 19, 2004, 10:15 PM CDT
In force
47 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Pennington County, MN, Red Lake County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 106 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 8:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 2.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2004-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2004-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1594 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 200228
SVRFGF
MNC113-125-200315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
927 PM CDT WED MAY 19 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  PENNINGTON COUNTY IN NORTHWEST MINNESOTA
  NORTHERN RED LAKE COUNTY IN NORTHWEST MINNESOTA

* UNTIL 1015 PM CDT.

* AT 923 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF WYLIE...OR ABOUT 16 MILES
  SOUTHWEST OF THIEF RIVER FALLS...MOVING TO THE EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...

  ST. HILAIRE AT 935 PM...
  THIEF RIVER FALLS AT 940 PM...
  MAVIE AT 955 PM AND
  GOODRIDGE AT 1000 PM.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4810 9649 4791 9648 4797 9564 4817 9562
          4817 9620

$$

JH/GV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 7:30 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, May 19, 7:30 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
730 PM CDT WED MAY 19 2004

.DISCUSSION...
00Z MSAS ANALYSIS DEPICTED PRE-FRONTAL TROUGH IN CLOSE PROXIMITY
TO THE RED RIVER VALLEY WHERE BEST INSTABILITY/MOISTURE IS POOLING.
FURTHER EAST INTO MINNESOTA AIRMASS IS QUITE A BIT MORE STABLE
AS LEFTOVER DEBRIS FROM EARLIER CONVECTION HAS INHIBITED THE
DESTABLIZATION PROCESS. GENERALLY NORTH OF HIGHWAY 2 ALONG AND
WEST OF RED RIVER VALLEY NUMEROUS SVR/TOR WARNINGS HAVE BEEN
ISSUED. GOOD PRESSURE FALLS AHEAD OF FRONT SUGGESTS BOUNDARY
SHOULD MAKE STEADY PROGRESS TO THE EAST DURING THE REMAINDER
OF THE EVENING.

MODELS IN GENERAL AGREEMENT WORKING FRONTAL BOUNDARY EASTWARD
OVERNIGHT REACHING CENTRAL MINNESOTA AROUND 06Z. BASED ON THIS
SCENARIO EXPECT THUNDER/SEVERE THREAT TO BE OVER BY LATE EVENING.
INHERITED FORECAST PRETTY MUCH HAS THIS TIMING PEGGED FAIRLY WELL
THUS...UPDATED ONLY PLANNED TO ADDRESS EVENTUAL ENDING OF SEVERE
HEADLINES.
&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...SEVERE THUNDERSTORM WATCH NORTH OF A MAYVILLE TO COOPERSTOWN
LINE UNTIL 8 PM. TORNADO WATCH UNTIL 8PM FOR SOUTHERN RED RIVER
VALLEY COUNTIES.
MN...TORNADO WATCH UNTIL 8PM FOR AREAS ADJACENT TO SOUTHERN RED
RIVER VALLEY COUNTIES.
RIVER FLOOD WARNING FOR TWO RIVERS AT HALLOCK. AREAL FLOOD
WARNING FOR ROSEAU AND MARSHALL COUNTIES THROUGH TODAY.

&&

BERG
Hazardous weather outlook, May 19, 6:50 AM CDT, 14 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
650 AM CDT WED MAY 19 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191400-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
650 AM CDT WED MAY 19 2004

...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NORTH DAKOTA...
NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON INTO TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE WEATHER EXISTS FOR EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON INTO
TONIGHT. THE SEVERE WEATHER IS EXPECTED TO START AFTER 1 PM...AND
SHOULD DIMINISH BEFORE MIDNIGHT. DAMAGING WINDS...LARGE HAIL AND
LOCALLY HEAVY RAIN ARE THE MAIN THREATS.

AN AREA OF LOW PRESSURE MOVING THROUGH THE REGION TODAY WILL AID IN
ATMOSPHERIC DESTABLIZATION...WITH A COLD FRONT EXPECTED TO BE THE
PRIMARY FOCUS FOR SEVERE THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

NG

In the hours before

Local storm report, May 19, 8:38 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
838 PM CDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TORNADO          LEROY                   48.92N 97.75W
05/19/2004                   PEMBINA            ND   EMERGENCY MNGR

            4 TRAILERS BLOWN OVER...REPAIR SHOP EXTENSIVE ROOF
            DAMAGE. TREES AND POWER LINES DOWN...INTERUPTING ELECTRIC
            SERVICE.

&&

WJB
Local storm report, May 19, 8:41 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
841 PM CDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TORNADO          S BATHGATE              48.88N 97.47W
05/19/2004                   PEMBINA            ND   EMERGENCY MNGR

&&

WJB
Local storm report, May 19, 8:43 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
843 PM CDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TORNADO          N DRAYTON               48.56N 97.18W
05/19/2004                   PEMBINA            ND   EMERGENCY MNGR

&&

WJB
Local storm report, May 19, 8:49 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
849 PM CDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0842 PM     HAIL             3 W MANVEL              48.07N 97.24W
05/19/2004  0.75 INCH        GRAND FORKS        ND   COUNTY OFFICIAL

&&

WJB
Local storm report, May 19, 9:04 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
904 PM CDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             S GRAND FORKS           47.92N 97.07W
05/19/2004  0.75 INCH        GRAND FORKS        ND   NWS EMPLOYEE

&&

WJB
Local storm report, May 19, 9:08 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
908 PM CDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0903 PM     FUNNEL CLOUD     4 NW GRAND FORKS        47.96N 97.13W
05/19/2004                   GRAND FORKS        ND   COUNTY OFFICIAL

&&

WJB

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:01 PM CDTTornado WarningFGFMarshall59 min
May 19, 7:34 PM CDTSevere Thunderstorm WarningFGFPolk56 min
May 19, 7:44 PM CDTTornado WarningFGFKittson46 min
May 19, 7:50 PM CDTTornado WarningFGFClay40 min
May 19, 7:56 PM CDTTornado WarningFGFMarshall64 min
May 19, 8:15 PM CDTSevere Thunderstorm WarningFGFRed Lake60 min
May 19, 8:44 PM CDTSevere Thunderstorm WarningFGFPolk61 min
May 19, 10:03 PM CDTSevere Thunderstorm WarningFGFBeltrami42 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.